Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 45, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 12, 2014, 4:06 PM EDT for Cocke County, Jefferson County, Sevier County, Tennessee. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2014, 4:06 PM EDT (20:06 UTC)
- Expired
- May 12, 2014, 5:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Jefferson County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 36 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 4:15 PM EDT | HAIL 0.25 | 4 Ne Gatlinburg, TN | PEA SIZED HAIL ON AND OFF FOR TWENTY MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1089 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
821 WUUS54 KMRX 122006 SVRMRX TNC029-089-155-122100- /O.NEW.KMRX.SV.W.0045.140512T2006Z-140512T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 406 PM EDT MON MAY 12 2014 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JEFFERSON COUNTY IN EASTERN TENNESSEE... CENTRAL SEVIER COUNTY IN EASTERN TENNESSEE... WEST CENTRAL COCKE COUNTY IN EASTERN TENNESSEE... * UNTIL 500 PM EDT * AT 406 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PIGEON FORGE...OR NEAR GATLINBURG...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... SEVIERVILLE...JEFFERSON CITY...NEWPORT...GATLINBURG...DANDRIDGE... PIGEON FORGE...BANEBERRY...PARROTTSVILLE...PITTMAN CENTER... FAIRGARDEN...BIRD CROSSING...HARRISBURG...CHESTNUT HILL...PIEDMONT AND GREAT SMOKY MOUNTAINS N.P.. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3566 8344 3576 8364 3615 8349 3599 8306 TIME...MOT...LOC 2006Z 208DEG 17KT 3581 8349 $$ DH
2 follow-up statements
043 WWUS54 KMRX 122036 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 436 PM EDT MON MAY 12 2014 TNC029-089-155-122100- /O.CON.KMRX.SV.W.0045.000000T0000Z-140512T2100Z/ JEFFERSON TN-SEVIER TN-COCKE TN- 436 PM EDT MON MAY 12 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR EASTERN JEFFERSON...SEVIER AND WESTERN COCKE COUNTIES... AT 434 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GATLINBURG...AND WAS MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3566 8344 3576 8364 3615 8349 3599 8306 TIME...MOT...LOC 2034Z 278DEG 12KT 3570 8343 $$
292
WWUS54 KMRX 122055
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT MON MAY 12 2014
TNC029-089-155-122105-
/O.EXP.KMRX.SV.W.0045.000000T0000Z-140512T2100Z/
JEFFERSON TN-SEVIER TN-COCKE TN-
455 PM EDT MON MAY 12 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JEFFERSON...SEVIER
AND WESTERN COCKE COUNTIES WILL EXPIRE AT 500 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
&&
LAT...LON 3566 8344 3576 8364 3615 8349 3599 8306
TIME...MOT...LOC 2049Z 208DEG 17KT 3570 8343
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:03 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 12, 3:03 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 303 PM EDT MON MAY 12 2014 .SHORT TERM (TONIGHT AND TUESDAY)... AN UPPER-LEVEL RIDGE REMAINS THE DOMINANT WEATHER FEATURE ACROSS THE REGION THIS AFTERNOON AS TEMPERATURES HAVE SOARED INTO THE 80S AREAWIDE ONCE AGAIN...AND WILL TOP OFF IN THE 85 TO 90 DEGREE RANGE OVER A GOOD PORTION OF THE CENTRAL AND SOUTHERN VALLEY THIS LATE THIS AFTERNOON/EVENING. HOWEVER...ABUNDANT MOISTURE UNDERNEATH THIS RIDGE HAS ALLOWED FOR SOME ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP. THIS ACTIVITY HAS MAINLY BEEN CONFINED TO THE CUMBERLAND PLATEAU AND THE MOUNTAINS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND WESTERN NORTH CAROLINA. HOWEVER...A ROGUE THUNDERSTORM IN THE VALLEY IS NOT OUT OF THE QUESTION THOUGH SUNSET. MODELS ARE ALSO SHOWING SOME ADDITIONAL CONVECTION FIRING ACROSS SOUTHERN KENTUCKY AND MAKING ITS WAY ALONG THE NORTHERN PLATEAU AND SOUTHWEST VIRGINIA BY THE AFTERNOON AND EVENING. GIVEN SOME INSTABILITY ACROSS THE REGION. SOME STORMS COULD BECOME LOCALLY STRONG...AND PERHAPS APPROACH SEVERE LIMITS. HOWEVER...THE LACK OF SHEAR WILL SIGNIFICANTLY LIMIT THE SEVERE THREAT AND ORGANIZATION WITHIN THESE CLUSTERS OF STORMS. THIS ACTIVITY WILL WANE BY THE EARLY EVENING WITH THE SETTING SUN AND ALLOW FOR A QUIET NIGHT ACROSS THE FORECAST AREA. MOISTURE BOUNDARY LAYER CONDITIONS AND CALM WINDS LATE TONIGHT WILL ALLOW FOR THE DEVELOPMENT OF SOME PATCHY FOG NEAR BODIES OF WATER AND IN SHELTERED VALLEYS...SO HAVE INCLUDED A MENTION OF THIS IN THE ZONES AS WELL. TUESDAY SHOULD BE A CARBON COPY OF TODAY...BUT WITH A LITTLE MORE CLOUD COVER AND CONVECTION THANKS TO AN APPROACHING UPPER-LEVEL STORM SYSTEM AND A WEAKENING CAP. THIS WILL LEAD TO MORE WIDESPREAD SCATTERED STORMS /SOME STRONG TO LOCALLY SEVERE BY THE AFTERNOON/ ...SO HAVE CHANCE POPS AREAWIDE. GIVEN THE CLOUD COVER...HIGHS WILL BE A DEGREE OR TWO COOLER BUT STILL REACH THE MID 80S IN MOST SPOTS AGAIN. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... SYNOPTIC FORCING WILL BE INCREASING TUESDAY NIGHT AND WEDNESDAY AS A DEEP UPPER TROUGH DIGS OVER THE PLAINS AND THE ATLANTIC RIDGE LOSES ITS GRIP. MOISTURE WILL BE PLENTIFUL WITH TRAJECTORIES COMING FROM THE GULF FOR SEVERAL DAYS. SOME AFTERNOON HEATING WEDNESDAY COULD PROVIDE ENOUGH INSTABILITY FOR AN ISOLATED SEVERE THREAT. HOWEVER... THE BEST LIFT ASSOCIATED WITH THE JET AND QG FORCING WILL ARRIVE WEDNESDAY NIGHT THROUGH THURSDAY AS CYCLOGENESIS OCCURS OVER WEST TN/WESTERN KY AND THE SYSTEM SLOWLY TRACKS EAST. MODERATE TO LOCALLY HEAVY RAIN MAY BE POSSIBLE AT TIMES DUE TO FAVORABLE POSITION OF THE UPPER JET AND DEEP MOISTURE. COLD FRONT PASSAGE THURSDAY NIGHT WILL BRING AN END TO POPS. THE GENERAL FORECAST TREND FOR FRIDAY THROUGH MONDAY WILL BE A LONGWAVE TROUGH OVER THE EASTERN CONUS. THIS WILL PROVIDE BELOW NORMAL TEMPERATURES EACH DAY AND NIGHT. SMALLER EMBEDDED DISTURBANCES MAY BRING SLIGHT CHANCES OF SHOWERS OVER THE WEEKEND...BUT GFS AND ECMWF DO NOT AGREE ON THE DETAILS OT TIMING OF THESE FEATURES. WILL NOT MAKE SIGNIFICANT CHANGES AS CONFIDENCE IS LOW. WILL KEEP A SLIGHT CHANCE POP OVER THE WEEKEND FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 88 65 87 65 / 20 10 40 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 87 63 85 63 / 20 10 40 20 OAK RIDGE, TN 87 63 85 62 / 20 10 40 30 TRI CITIES AIRPORT, TN 85 60 83 59 / 20 10 30 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && AMP/DGS
Hazardous weather outlook, May 12, 3:08 AM EDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 308 AM EDT MON MAY 12 2014 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-130715- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 308 AM EDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 12, 2:34 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
234 PM EDT MON MAY 12 2014
TNZ012-035-121930-
MORGAN TN-SCOTT TN-
234 PM EDT MON MAY 12 2014
...SPECIAL WEATHER STATEMENT...
AT 233 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF HELENWOOD...OR 14 MILES NORTH OF WARTBURG...MOVING
NORTHEAST AT 15 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...SUNBRIGHT...ROBBINS...ELGIN...SLICK
ROCK...RUGBY...RUGBY S.P. AND HONEY CREEK S.P..
LAT...LON 3645 8434 3642 8435 3639 8431 3639 8433
3637 8434 3622 8467 3630 8475 3637 8471
3640 8466 3641 8466 3642 8468 3660 8457
TIME...MOT...LOC 1833Z 227DEG 8KT 3631 8464
DGSThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 2:34 PM EDT | Special Weather Statement | MRX | Scott | 56 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.